New Mexico, 2013

Flash Flooding and Hail in New Mexico, June 20, 2013

June 20, 2013 · NWS MAF · 11 events in 1 county or zone

An upper ridge was over the region with upper level disturbances that moved over the area providing lift. There were weak winds aloft and good low-level moisture and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the region with upper level disturbances that moved over the area providing lift. There were weak winds aloft and good low-level moisture and instability. These conditions resulted in hail, strong winds, and flash flooding across Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 12:16 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 20, 12:16 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT THU JUN 20 2013

.DISCUSSION...

ALTHOUGH WE ARE UNDER THE INFLUENCE OF AN UPPER RIDGE, IT WILL REMAIN
CENTERED OVER MEXICO WITH WEAK SOUTHWESTERLY FLOW ALOFT PREVAILING
BETWEEN THE UA RIDGE AND A SEMI PERMANENT UA TROUGH OVER THE WESTERN
CONUS.  SHORTWAVE TROUGHS WILL CONTINUE TO GRAZE THE AREA TODAY
THROUGH SUNDAY ON THE NORTHERN PERIPHERY OF THE UPPER RIDGE.
THEREFORE, SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS THE NEXT
FEW DAYS WITHIN A HIGHER THETA E AXIS.  WEAK FLOW ALOFT WILL LIMIT
HOW FAR EAST THESE THUNDERSTORMS TRAVEL EACH EVENING/OVERNIGHT, BUT
ADDITIONAL THUNDERSTORM DEVELOPMENT ON OUTFLOW BOUNDARIES COULD
RESULT IN AT LEAST ISOLATED THUNDERSTORMS ON ANY GIVEN NIGHT WELL
INTO THE PERMIAN BASIN, STOCKTON PLATEAU, IF NOT THE BIG BEND
REGION.  INSTABILITY IS NOT QUITE AS HIGH TODAY AS YESTERDAY, AND 0
TO 6 KM BULK SHEAR IS NOT AS STRONG EITHER.  STILL, INSTABILITY
AND MID LEVEL LAPSE RATES AROUND 7.5 C/KM SHOULD BE SUFFICIENT FOR
A FEW SEVERE STORMS.  DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS, ALONG WITH LOCALLY HEAVY RAINFALL.

HAVE TAPERED POPS DOWN MONDAY AND TUESDAY SINCE THERE ARE COMPETING
IDEAS ON WHERE, AND HOW STRONG, THE UA RIDGE WILL BE.  FROM
WEDNESDAY ONWARD THOUGH THE UA RIDGE IS PROGGED TO STRENGTHEN OVER
NEW MEXICO, THEN TAKE UP RESIDENCE OVER THE FOUR CORNERS AREA.
SINCE SOUTHEAST NEW MEXICO AND WEST TEXAS WILL BE UNDER
NORTHEASTERLY FLOW ALOFT ON THE EASTERN SIDE OF THE RIDGE, RAIN
CHANCES LOOK PRETTY BLEAK WEDNESDAY THROUGH FRIDAY.  TEMPERATURES
WILL ALSO SPIKE AS HEIGHTS/THICKNESSES RISE OVER THE REGION, WITH
READINGS A GOOD 5 TO 10 DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  95  71  96  /  20  20  10  10
BIG SPRING TX              73  96  72  96  /  10  10  10   0
CARLSBAD NM                70 100  70 101  /  30  20  20  20
DRYDEN TX                  75  96  76  97  /  10  10  10   0
FORT STOCKTON TX           73  96  73  97  /  20  20  10  10
GUADALUPE PASS TX          69  95  70  96  /  30  30  30  20
HOBBS NM                   69  96  69  97  /  40  20  20  20
MARFA TX                   62  91  61  90  /  20  20  20  30
MIDLAND INTL AIRPORT TX    72  95  72  96  /  20  20  10   0
ODESSA TX                  72  95  74  95  /  20  20  10  10
WINK TX                    73  99  73 100  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/67
Hazardous weather outlook, Jun 20, 12:03 PM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT THU JUN 20 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
203 PM CDT THU JUN 20 2013 /103 PM MDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
GENERALLY ALONG AND WEST OF A LAMESA TO FORT STOCKTON TO BIG BEND
LINE. ANY THUNDERSTORMS THAT DO DEVELOP MAY BE ACCOMPANIED BY LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
SUNDAY FOR MAINLY SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN
REGIONS. LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND
HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 20, 1:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU JUN 20 2013

NMZ028-202045-
EDDY COUNTY PLAINS-
214 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 245 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF CAVERN CITY AIR
TERMINAL AT 214 PM MDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3256 10447 3261 10424 3235 10395 3223 10439
      3239 10457
TIME...MOT...LOC 2014Z 234DEG 8KT 3236 10436

The radar

The Holloman AFB radar (KHDX), 185 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
June 20, 2:05 PM MST to 2:10 PM MST
Where
Eddy County, 4 mi NW of Carlsbad
Measured
1.75 in hail
Reported by
Public
Coordinates
32.461, -104.278

Hail, Eddy

When
June 20, 2:30 PM MST to 2:35 PM MST
Where
Eddy County, Carlsbad
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.420, -104.230

Hail, Eddy

When
June 20, 2:30 PM MST to 2:35 PM MST
Where
Eddy County, Carlsbad
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.420, -104.230

Hail, Eddy

When
June 20, 2:35 PM MST to 2:40 PM MST
Where
Eddy County, Carlsbad
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Hail, Eddy

When
June 20, 3:13 PM MST to 3:18 PM MST
Where
Eddy County, Carlsbad
Measured
1.5 in hail
Reported by
Public
Coordinates
32.420, -104.230

Flash Flood, Eddy

When
June 20, 3:45 PM MST to 4:15 PM MST
Where
Eddy County, 1.5 mi N of Happy Vly to 0.77 mi NE of Happy Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.441, -104.266

Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. There was curb to curb flooding across northwest sections of Carlsbad. There was no damage reported with this event so the cost of damage is assumed to be zero.

Flash Flood, Eddy

When
June 20, 3:50 PM MST to 4:20 PM MST
Where
Eddy County, 1.48 mi NNE of Happy Vly to 0.99 mi NW of Carlsbad
Cause
Heavy Rain
Reported by
Public
Coordinates
32.439, -104.258

Heavy rain moved over Eddy County and produced flash flooding in Carlsbad. Some of the streets were flooded to the top of the curbs. There was no damage reported with the flooding, so the cost of damage is assumed to be zero.

Hail, Eddy

When
June 20, 4:10 PM MST to 4:15 PM MST
Where
Eddy County, 5 mi E of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.144

Thunderstorm Wind, Eddy

When
June 20, 4:27 PM MST to 4:28 PM MST
Where
Eddy County, 5 mi SSW of Carlsbad
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.353, -104.263

A thunderstorm moved over Eddy County and produced a 67 mph wind gust five miles south southwest of Carlsbad.

Thunderstorm Wind, Eddy

When
June 20, 4:28 PM MST to 4:30 PM MST
Where
Eddy County, 4 mi SSW of Carlsbad
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.367, -104.256

A thunderstorm moved across Eddy County and produced wind damage four miles south southwest of Carlsbad. Five power poles snapped near the ground at Highway 62/180 and West Derrick Road just east of the aiport. The cost of damage is a rough estimate.

Flash Flood, Eddy

When
June 20, 5:00 PM MST to 5:30 PM MST
Where
Eddy County, 1.76 mi NW of Carlsbad to 1.59 mi WSW of La Huerta
Cause
Dam / Levee Break
Property damage
$160,000
Reported by
Emergency Manager
Coordinates
32.440, -104.248

Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. Water breached a canal and flooded sixteen homes with one foot of water. The cost of damage is a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455089, 455088, 455090, 455091, 455092, 455334, 455335, 455339, 455343, 455347, 455348.